Michigan, 2005

Hail and Damaging Winds in Michigan, July 26, 2005

July 26, 2005 · NWS DTX · 10 events in 4 counties and zones

A surge of moisture along a prefrontal trough triggered scattered severe afternoon thunderstorms on the 18th. The best instability was along and north of I-69, as clouds lingered through much of the day south of I-69.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A surge of moisture along a prefrontal trough triggered scattered severe afternoon thunderstorms on the 18th. The best instability was along and north of I-69, as clouds lingered through much of the day south of I-69.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 26, 11:37 AM EST, 43 minutes earlier.

Area forecast discussion, Jul 26, 11:37 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1237 PM EDT TUE JUL 26 2005

.AVIATION...

STRONG COLD FRONT NOW PUSHING SOUTHEAST THROUGH SOUTHERN LOWER
MICHIGAN. CHANCE FOR SEVERE STORMS AT THE DETROIT TAFS DURING NEXT
COUPLE OF HOURS. ALTHOUGH SURFACE FRONT WILL CLEAR MBS/FNT THIS
AFTERNOON...UPPER LEVEL WAVE CURRENTLY OVER IOWA WILL LIKELY PRODUCE
POST FRONTAL SHOWERS AT THE VERY LEAST...IF NOT ADDITIONAL T-STORMS.
IN THE WAKE OF THE UPPER LEVEL WAVE TONIGHT...PLENTY OF LOW LEVEL
MOISTURE LEFT OVER. THUS...EXPECTING AT LEAST MVFR CEILINGS INTO
TOMORROW MORNING. LOOKS LIKE IT WILL TAKE MUCH OF TOMORROW TO
SCOUR/MIX OUT REMAINING LOW LEVEL MOISTURE.

&&

.UPDATE...ISSUED AT 955 AM

QUICK UPDATE TO BUMP UP MAXES ACROSS THE DETROIT METRO AREA TO 90+
DEGREES...OTHERWISE NO CHANGES TO ZONES. NUMEROUS TO POSSIBLY
CATEGORICALLY POPS EXPECTED THIS AFTERNOON INTO EARLY THIS EVENING
AS ACTIVITY GETS GOING JUST AHEAD OF COLD FRONT. PRETTY GOOD SEVERE
THREAT OVER THE SOUTHERN THIRD OF THE CWA WHERE SURFACE BASED CAPES
ARE EXPECTED TO APPROACH 3000 J/KG (90-91 OVER 73-74 DEGREES).

&&

.SHORT TERM...TONIGHT AND TUESDAY...ISSUED AT 326 AM

CONVECTION ACROSS THE NORTHERN CWA HAS TRANSITIONED TO ALL ELEVATED
AS SURFACE BASED CAPES HAVE DIMINISHED OVERNIGHT. CONVECTION WILL
ALSO CONTINUE TO BE FOCUSED ACROSS THE NORTHERN PORTION OF THE CWA
THROUGH 12Z AS WARM FRONT LIFTS NORTH AND LOW LEVEL JET STRENGTHENS.
STILL ANTICIPATE SEVERE CONVECTION AHEAD OF COLD FRONT LATE MORNING
THROUGH THE AFTERNOON. WESTWARD EXTENSION OF MCS CLOUD SHIELD
ALREADY SHOWING INDICATIONS OF BREAKING UP...IF THIS TREND CONTINUES
SOUTH HALF OF THE CWA LIKELY TO SEE AT LEAST SOME FILTERED SUN AND
TEMPS JUMPING UP TO NEAR 90. THIS WILL HELP BOOST CAPES BACK TO OVER
3000 J/KG. WILL CONTINUE WITH MENTION OF NUMEROUS TSTMS THROUGH 22Z
AT THIS TIME.

COLD FRONT IS MAKING GOOD PROGRESS THROUGH WEST CENTRAL WISCONSIN AT
07Z...WITH THE GFS SHOWING A BETTER DEPICTION OF QPF FIELD AT 06Z.
MAIN CONCERN FOR TODAY WILL BE TIMING OF FRONT AND DEGREE OF
INSTABILITY AHEAD OF FRONT. BASED ON CURRENT EXTRAPOLATION LOOKS
LIKE FRONT WILL MAKE IT THROUGH NORTHERN PORTION OF CWA BY MID
AFTERNOON. NOT SURE HOW FAST FRONT WILL CLEAR THE MI/OH BORDER
THOUGH. NAM/GFS SHOWING PERSISTENT RRQ OF UPPER JET OVER SOUTHEAST
LOWER MICHIGAN THIS AFTERNOON AND EVENING...WITH GFS SUGGESTING A
WAVE DEVELOPING ON THE FRONT AND A LAGGING QPF FIELD. PREFER THE GFS
SOLUTION AT THIS TIME BASE ON 300 MB JET POSITION. AS A RESULT WILL
LINGER SHOWERS OVER THE SAGINAW VALLEY THROUGH EARLY EVENING AS WELL
AND ACROSS THE FAR SOUTH THROUGH 12Z WEDNESDAY.

THREAT OF SEVERE CONVECTION MAINLY BETWEEN 17-22Z...AS MODELS SHOW
850 MB THERMAL AXIS EAST OF THE STATE BY 00Z AND NEGATIVE THETA-E
ADVECTION APPROACHING FROM THE NORTHWEST. MAIN THREAT FOR THIS
AFTERNOON WILL BE WIND DAMAGE AS WIND FIELDS INCREASE AND
CONTRIBUTION OF PRECIP LOADING AS PWATS REMAIN AROUND 2 INCHES.

&&

.LONG TERM...ISSUED AT 326 AM
UPPER LEVEL TROF AND DEPARTING 300MB JET MAY JUST HOLD THE FRONT
A BIT FURTHER NORTH (CLOSER TO THE GFS, CANADIAN AND LOCAL WRF-XX)
TO KEEP THE CHANCE FOR SHOWERS ACROSS LENAWEE-MONROE COUNTIES
EARLY WEDNESDAY MORNING. FURTHER EVIDENCE IS ALSO SEEN WITHIN THE
CROSS SECTIONS WITH SOME FGEN IN THE POST-FRONTAL REGION AND
RESIDUAL LIFT IN THE OMEGA PATTERN. THEN QUICK SUBSIDENCE UNFOLDS
ACROSS THE STATE AS ELONGATED SURFACE HIGH FROM CENTRAL CANADA
WILL PROVIDE MUCH NEEDED RELIEVE FROM THE HEAT AND HUMIDITY ACROSS
THE CENTER OF THE NATION INTO THE GREAT LAKES. GRADIENT WILL
SUBSIDE QUICKLY IN THE AFTERNOON BUT STILL SOME DIURNAL CU AS
TEMPERATURES WILL RISE INTO THE 70S WITH DEWPOINTS FALLING BACK
INTO THE 50S

THOSE LOWER DEWPOINTS WITH HIGH PRESSURE IN CONTROL WILL RESULT IN
IDEAL RADIATIONAL COOLING WEDNESDAY NIGHT.  IN FACT, TEMPERATURES
OUTSIDE OF METRO AREAS WILL LIKELY DIP BACK INTO THE LOWER 50S.
THAT IS QUITE COOL, AND LOOK BACK AT RECORDS... MBS AT 47, FNT/DTW
AT 48...SO WE SHOULD REMAIN ABOVE THOSE VALUES.

THE PAST SEVERAL DISCUSSIONS POINT TOWARD ANOTHER COLD FRONT COMING
DOWN FROM CENTRAL CANADA AND APPROACHING THE UPPER GREAT LAKES LATE
THURSDAY INTO THURSDAY NIGHT.  SEVERAL RUNS OF THE NCEP SUITE
SUGGEST A BIT MORE MOISTURE AND CONVERGENCE FOR SOME CONVECTION TO
DEVELOP ALONG THE FRONT.  THIS BOUNDARY IS EXPECTED TO ARRIVE DURING
THE AFTERNOON HOURS ON FRIDAY ACROSS THE CWA.  TIMING FROM THE
CANADIAN, WRF-XX AND DGEX SUGGEST LOCATIONS SOUTH OF I69 WOULD BE
UNDER A BETTER CHANCE TO SEE SOMETHING (CONVECTION).  CAPES FROM
THESE MODELS POINT TOWARD SEVERAL HUNDRED JOULES AND SURFACE BASED
LI/S INTO THE THE NEGATIVE VALUES.  MOISTURE PROGGED TO BE NARROW
ALONG THE BOUNDARY WITH THE ABOVE MENTIONED MODEL SHOWING LIGHT QPF
DURING THE AFTERNOON.  WE HAVE DECIDED TO ADD IN A SLIGHT CHANCE FOR
SHOWER/STORM FOR LOCATIONS SOUTH OF I69.

THIS FRONT SHOULD WASH OUT AS ANOTHER COOL SURFACE HIGH FROM CANADA
DIVES INTO THE GREAT LAKES INTO THE WEEKEND.  THIS RIDGE IS EXPECTED
TO HOLD FOR THE REMAINDER OF THE WEEKEND AS HEIGHTS BUILD OVER THE
CENTER OF THE NATION AND TEMPERATURES WILL LIKELY RESPOND TOWARD
SUMMER LEVELS ONCE AGAIN INTO EARLY NEXT WEEK.  WE WILL HAVE TO
WATCH FOR SOME TROPICAL ENTITY EARLY NEXT WEEK APPROACHING THE OHIO
VALLEY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...SMALL CRAFT ADVISORY FOR ALL NEARSHORE WATERS THROUGH
THIS AFTERNOON.

LAKE ST CLAIR...SMALL CRAFT ADVISORY THROUGH THIS AFTERNOON.

MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY THROUGH THIS AFTERNOON.

&&

UPDATE...SF
AVIATION...SF
SHORT TERM...GSS
LONG TERM....BGM

HTTP://WEATHER.GOV/DETROIT  (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 9:25 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1025 AM EDT TUE JUL 26 2005

MIZ047>049-053-054-270845-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-
1025 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP BETWEEN 11 AM AND
2 PM AS A STRONG COLD FRONT APPROACHES THE REGION. THERE IS A SLIGHT
CHANCE THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS
AND VERY HEAVY RAINFALL. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT
40 MPH. IN ADDITION...THE HEAVY RAINFALL MAY PRODUCE FLOODING IN LOW
LYING AND POOR DRAINAGE AREAS. ANY THUNDERSTORMS WHICH DEVELOP WILL
END BY 6 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ055-060>063-068>070-075-076-082-083-270845-
SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-
MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1025 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL REDEVELOP BY EARLY THIS
AFTERNOON AS A STRONG COLD FRONT APPROACHES THE REGION. SOME OF THE
THUNDERSTORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS AND VERY
HEAVY RAINFALL. THE BEST CHANCE OF SEVERE WEATHER WILL BE ACROSS THE
DETROIT METRO AREA AND POINTS SOUTH.  THUNDERSTORM MOVEMENT WILL BE
NORTHEAST AT 40 MPH. IN ADDITION...THE HEAVY RAINFALL MAY PRODUCE
FLOODING IN LOW LYING AND POOR DRAINAGE AREAS.

SCATTERED THUNDERSTORMS WILL CONTINUE SOUTH OF M-59 THROUGH
MIDNIGHT...BUT THE SEVERE THUNDERSTORM THREAT SHOULD BE OVER
BY 7 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AS ANOTHER
COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-270845-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
1025 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY EARLY THIS
AFTERNOON. THERE IS A SLIGHT CHANCE THESE STORMS MAY BE
SEVERE...PRODUCING DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL.
THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 40 MPH.

SCATTERED THUNDERSTORMS WILL CONTINUE OVER LAKE ST CLAIR AND THE
MICHIGAN WATERS OF LAKE ERIE THROUGH MIDNIGHT.

A SMALL CRAFT ADVISORY IS ALSO IN EFFECT FOR ALL NEARSHORE WATERS.
PLEASE SEE THE LATEST MARINE PRODUCTS ISSUED BY THIS OFFICE FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR LAKE ST CLAIR AND THE
MICHIGAN WATERS OF LAKE ERIE FRIDAY AFTERNOON AS ANOTHER COLD
FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

SF

In the hours before

Special weather statement, Jul 26, 11:04 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1204 PM EDT TUE JUL 26 2005

MIZ061>063-068>070-075>076-082>083-262200-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-
ST. CLAIR-WASHTENAW-WAYNE-
1204 PM EDT TUE JUL 26 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
686 IN EFFECT UNTIL 6 PM EDT FOR THE FOLLOWING AREA...

IN MICHIGAN THIS WATCH INCLUDES 10 COUNTIES

IN SOUTHEAST MICHIGAN

GENESEE... LAPEER... LENAWEE...
LIVINGSTON... MACOMB... MONROE...
OAKLAND... ST. CLAIR... WASHTENAW...
WAYNE...

THIS INCLUDES THE CITIES OF...ADRIAN...ANN ARBOR...DETROIT...
FLINT...HOWELL...LAPEER...MONROE...PONTIAC...
PORT HURON AND WARREN.

LCZ422>423-460-LEZ444-262200-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-
1204 PM EDT TUE JUL 26 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
686 IN EFFECT UNTIL 6 PM EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

ST. CLAIR RIVER... DETROIT RIVER... LAKE ST. CLAIR...
MICHIGAN WATERS OF LAKE ERIE...
Special weather statement, Jul 26, 11:43 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1243 PM EDT TUE JUL 26 2005

MIZ061>063-068>070-075>076-082>083-262300-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-
ST. CLAIR-WASHTENAW-WAYNE-
1243 PM EDT TUE JUL 26 2005

...SEVERE THUNDERSTORM WATCH NUMBER 686 EXPIRATION TIME HAS BEEN
CORRECTED FROM 6 PM TO 7 PM EDT FOR THE FOLLOWING AREA...

IN MICHIGAN THIS WATCH INCLUDES 10 COUNTIES

IN SOUTHEAST MICHIGAN

GENESEE... LAPEER... LENAWEE...
LIVINGSTON... MACOMB... MONROE...
OAKLAND... ST. CLAIR... WASHTENAW...
WAYNE...

THIS INCLUDES THE CITIES OF...ADRIAN...ANN ARBOR...DETROIT...
FLINT...HOWELL...LAPEER...MONROE...PONTIAC...
PORT HURON AND WARREN.

LCZ422>423-460-LEZ444-262300-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-
1243 PM EDT TUE JUL 26 2005

...SEVERE THUNDERSTORM WATCH NUMBER 686 EXPIRATION TIME HAS BEEN
CORRECTED FROM 6 PM TO 7 PM EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

ST. CLAIR RIVER... DETROIT RIVER... LAKE ST. CLAIR...
MICHIGAN WATERS OF LAKE ERIE...

The radar

The Detroit radar (KDTX), 51 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Macomb

When
July 26, 12:20 PM EST
Where
Macomb County, 1 mi W of Roseville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.500, -82.917

Hail, Macomb

When
July 26, 12:24 PM EST
Where
Macomb County, 1 mi NW of Roseville
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.500, -82.900

Thunderstorm Wind, Macomb

When
July 26, 12:27 PM EST
Where
Macomb County, St Clair Shrs
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.483, -82.867

Numerous trees and large tree limbs were blown down. One parked car in the Eagle Pointe neighborhood was heavily damaged due to fallen tree branches.

Thunderstorm Wind, Wayne

When
July 26, 12:30 PM EST
Where
Wayne County, Inkster
Measured
56 kt (64 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
42.283, -83.267

Trees fell down on a house.

Thunderstorm Wind, Wayne

When
July 26, 12:30 PM EST to 12:32 PM EST
Where
Wayne County, Dearborn Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.367, -83.283

A trained spotter estimated a 60 mph thunderstorm wind gust. Local media reported a wall collapsed.

Thunderstorm Wind, Lenawee

When
July 26, 1:54 PM EST
Where
Lenawee County, Clayton
Measured
54 kt (62 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.867, -84.233

Three trees were reported blown down.

Thunderstorm Wind, Monroe

When
July 26, 1:55 PM EST
Where
Monroe County, 3 mi E of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.000, -83.233

A trained spotter estimated a 60 mph thunderstorm wind gust.

Thunderstorm Wind, Monroe

When
July 26, 2:05 PM EST
Where
Monroe County, 5 mi N of Monroe
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.983, -83.400

Power lines were blown down.

Thunderstorm Wind, Monroe

When
July 26, 2:33 PM EST
Where
Monroe County, Samaria
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.800, -83.583

Trees and power lines were blown down.

Thunderstorm Wind, Monroe

When
July 26, 2:42 PM EST
Where
Monroe County, Monroe
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -83.400

Trees were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466414, 5466419, 5466420, 5466415, 5466421, 5466416, 5466417, 5466422, 5466423, 5466418.